Thunderstorm Wind, Person
- When
- May 10, 4:12 PM EST
- Where
- Person County, Roxboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -78.980
A few trees were blown down in the Roxboro area.
A mid level shortwave combined with a moist and moderately unstable air mass to produce isolated showers and thunderstorms. One of these storms resulted in a few downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A mid level shortwave combined with a moist and moderately unstable air mass to produce isolated showers and thunderstorms. One of these storms resulted in a few downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 10, 2:04 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT SAT MAY 10 2014 .SYNOPSIS...A COLD FRONT WILL MOVE TOWARD THE REGION FROM THE NORTHWEST...MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS EVENING. THE COLD FRONT WEAKENS AS IT APPROACHES THE CAROLINAS LATE TONIGHT AND EARLY SUNDAY...THEN LIFTS BACK NORTH BY MONDAY AS HIGH PRESSURE BUILDS IN FROM THE EAST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM SATURDAY... MID LEVEL DYNAMICS AND UPPER DIFFLUENCE ARE COINCIDENT IN THE WEST AND CONVECTION IS FIRING IN THE FOOTHILLS AND WESTERN PIEDMONTS THIS AFTERNOON. EXPECT COVERAGE TO INCREASE SOMEWHAT AND GRADUALLY SHIFT EAST AS UPPER SHORT WAVE LIFTS NORTHEAST INTO THE OHIO VALLEY THROUGH THE AFTERNOON. INSTABILITY IS STRONGER IN THE EAST...WITH MUCAPE >1500 JOULES...WHICH WILL MAINTAIN AT LEAST SCATTERED CONVECTION IN THE EARLY EVENING EVEN AS DYNAMICS WEAKEN. WILL MAINTAIN SLIGHT CHANCE OVERNIGHT AS A WEAK FRONT SAGS SOUTHEAST INTO THE NORTHERN TIER OF THE AREA TOWARDS SUNRISE. MIN TEMPS WILL BE NEAR PERSISTENCE FROM PRECEDING NIGHTS...60 TO 65. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 245 PM SATURDAY... A WEAK SURFACE FRONT IS EXPECTED TO BE OVER THE NORTHERN TIER OF THE AREA EARLY SUNDAY. ONLY WEAK CONVERGENCE WILL ACCOMPANY THE FRONT AND MID LEVEL DYNAMICS WILL BE ABSENT WITH GRADUAL BUILDING OF A MID LEVEL RIDGE UNDERWAY. IN ADDITION...IN THE MOISTURE PLUME THAT HAS BEEN PRESENT FOR THE PAST COUPLE OF DAYS WILL BE DIRECTED INTO THE FAR EAST OR OFFSHORE. THE FRONT WILL BE LIFTING NORTH WITH SOUTHWEST WIND AND MOSTLY SUNNY SKIES NORTH AND INCREASING SUN SOUTH ACROSS THE SOUTH. HIGHS WILL REACH 85 TO 90. DRY CONDITIONS CONTINUE SUNDAY NIGHT...WITH MOSTLY CLEAR SKIES AND PERSISTENCE LOWS IN THE LOW TO MID 60S. && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 3 PM SATURDAY... MONDAY THROUGH WEDNESDAY: BERMUDA SURFACE HIGH PRESSURE WILL BE ANCHORED OFFSHORE DURING THIS TIME FRAME... WITH RIDGING ALOFT BUILDING/HOLDING ACROSS THE MID-ATLANTIC REGION. THIS WILL LEAD TO GOOD LOW LEVEL MOISTURE... BUT RATHER DRY MID LEVELS. THUS... WITH LACK OF ANY SIGNIFICANT UPPER LEVEL FORCING WE SHOULD SEE ONLY ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS AT BEST IN THE AFTERNOON INTO THE EARLY EVENING. DRY CONDITIONS ARE OTHERWISE EXPECTED DURING THIS PERIOD... WITH ANY SHOWERS AND STORMS BEING DIURNALLY DRIVEN. WITH LACK OF ANY DECENT DEEP LAYER SHEAR AND ONLY MARGINAL TO MODEST MLCAPE EXPECT THE SEVERE THREAT WE BE QUITE LOW. THUS... WILL NOT MENTION ANY SVR THREAT FOR THIS TIME FRAME AND GO WITH ONLY SLIGHT CHANCES/LOW END CHANCE POPS FOR SHOWERS/STORMS.... WITH THE HIGHEST PROBABILITY GENERALLY ACROSS THE WESTERN/NORTHWESTERN PIEDMONT. WITH AT LEAST PARTLY SUNNY SKIES GENERALLY EXPECTED THINK WE SHOULD SEE TEMPS CLIMB INTO THE MID TO UPPER 80S... WITH POSSIBLY SOME LOWER 90S ON MONDAY AND/OR TUESDAY. LOW TEMPS SHOULD BE MILD FOR THIS TIME OF YEAR... IN THE 60S. WEDNESDAY NIGHT THROUGH SATURDAY: MEDIUM RANGE MODELS ARE IN A LITTLE BETTER AGREEMENT TODAY WITH SHOWING A BROAD MID/UPPER LEVEL TROUGH PUSHING EASTWARD FROM THE CENTRAL U.S. MID TO LATE NEXT WEEK ALONG WITH AN ASSOCIATED COLD FRONT. THE LATEST ECMWF CONTINUES TO SHOW THE SOUTHERN PORTIONS OF THE TROUGH AMPLIFYING AND POSSIBLY BECOMING NEGATIVELY TILTED AS THE LEAD S/W CROSSES OUR AREA ON THURSDAY NIGHT INTO FRIDAY. THUS... WE WILL NEED TO CONTINUE TO WATCH THE EVOLUTION OF THIS SYSTEM AS TIMING AND STRENGTH OF THIS SYSTEM WILL PLAY A MAJOR ROLE IN HOW MUCH OR WHAT KIND OF SEVERE THREAT WE WILL HAVE. GIVEN THIS WILL RETAIN THE CURRENT WORDING OF THE HWO. EXPECT THE BEST CHANCE OF POPS WILL BE ON THURSDAY INTO FRIDAY MORNING... WITH THE SURFACE FRONT CROSSING THE AREA EARLY FRIDAY MORNING. KEEP IN MIND THIS IS STILL FAIRLY LOW CONFIDENCE ON THE TIMING... AS RUN TO RUN CONTINUITY STILL REMAINS LOW ALONG WITH SOME MODEL DIFFERENCES WRT STRENGTH (TIMING HAS IMPROVED A LOT THOUGH). TEMPS AHEAD OF THE FRONT ARE EXPECTED TO BE IN THE UPPER 70S INTO THE 80S. BEHIND THE FRONT EXPECT HIGHS IN THE 70S. LOWS WILL FOLLOW A SIMILAR TREND... 60S AHEAD OF THE FRONT... WITH 50S GENERALLY BEHIND THE FRONT. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 130 PM SATURDAY... VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. THERE WILL BE SCATTERED SHOWERS ACROSS THE WESTERN PIEDMONT AS AN UPPER DISTURBANCE MOVES NORTH OF THE AREA THROUGH 00Z. THESE SHOWERS...ALONG WITH A CHANCE OF ISOLATED THUNDER...WOULD PRODUCE BRIEF MVFR CEILINGS AND VISIBILITIES...AND POTENTIALLY WINDS GUSTING TO 30KT. THEY ARE MORE LIKELY AT GSO AND INT...WITH LESSER CHANCES AT RDU AND ONLY ISOLATED CHANCES AT RWI AND FAY. CONVECTION WILL BE REDUCED TO ONLY ISOLATED OVERNIGHT...WITH DRY CONDITIONS ON SUNDAY. SOUTHWEST WINDS AT 10-15 KTS GUSTING TO 25 KTS THIS AFTERNOON AND EARLY EVENING WILL DIMINISH OVERNIGHT...AND A WEAK COLD FRONT SAGGING SOUTH ACROSS THE NORTHERN TIER OF THE STATE LATE TONIGHT WILL SWING WINDS AROUND TO WEST OR NORTHWEST AT LESS THAN 1O KNOTS AFTER 12Z TOMORROW. IN THE LONGER RANGE...VFR CONDITIONS ARE EXPECTED THROUGH MONDAY WITH A GRADUALLY INCREASING CHANCE FOR SOME LATE NIGHT/EARLY MORNING LOW CLOUDS MONDAY NIGHT AND MORE SO TUESDAY NIGHT. INCREASINGLY MOIST AND WARM CONDITIONS AHEAD OF AN APPROACHING FRONT WILL INCREASE THE CHANCE OF CONVECTION AND ASSOCIATED SUB-VFR CONDITIONS WEDNESDAY AND THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MLM NEAR TERM...MLM SHORT TERM...MLM LONG TERM...BSD AVIATION...MLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 428 PM EDT SAT MAY 10 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-111100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 428 PM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MAINLY PORTIONS OF THE PIEDMONT AND COASTAL PLAIN THIS AFTERNOON AND EVENING. WIND GUSTS OF UP TO 50 MPH AND HAIL TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE IN THE WEEK AS LOW PRESSURE AND A COLD FRONT APPROACH FROM THE SOUTHWEST AND WEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 40 MPH AND ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SAT MAY 10 2014
NCZ021>023-038-039-073-074-102000-
GUILFORD-MONTGOMERY-RANDOLPH-FORSYTH-ALAMANCE-DAVIDSON-STANLY-
303 PM EDT SAT MAY 10 2014
...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
GUILFORD...MONTGOMERY...RANDOLPH...FORSYTH...ALAMANCE...DAVIDSON AND
STANLY COUNTIES UNTIL 400 PM EDT...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR ALBEMARLE...MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...ASHEBORO...
LEXINGTON...ALBEMARLE...GRAHAM...RANDLEMAN AND TROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3575 8046
3584 8049 3589 8037 3608 8052 3614 8044
3626 8045 3625 7926 3624 7926 3585 7924
3584 7954 3552 7956 3551 7977 3517 7962
3514 8002 3516 8023 3521 8025 3518 8050
TIME...MOT...LOC 1902Z 211DEG 31KT 3529 8033
ELLISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SAT MAY 10 2014
NCZ007-008-101945-
PERSON-GRANVILLE-
312 PM EDT SAT MAY 10 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN PERSON
AND NORTHERN GRANVILLE COUNTIES UNTIL 345 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROXBORO...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROXBORO...STOVALL...OAK HILL...SURL...MAYO RESERVOIR AND JOHN H KERR
RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3654 7850 3643 7851 3642 7852 3625 7890
3637 7900 3654 7878
TIME...MOT...LOC 1912Z 231DEG 36KT 3635 7890
GIHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT SAT MAY 10 2014
NCZ023-024-102045-
ORANGE-ALAMANCE-
400 PM EDT SAT MAY 10 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN ORANGE
AND SOUTHEASTERN ALAMANCE COUNTIES UNTIL 445 PM EDT...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SILER CITY...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...HILLSBOROUGH...CARRBORO...MEBANE...SAXAPAHAW...CANE
CREEK RESERVOIR...SNOW CAMP...SUTPHIN AND EFLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3601 7899 3599 7899 3587 7921 3588 7925
3585 7925 3585 7940 3589 7945 3617 7920
TIME...MOT...LOC 2000Z 226DEG 23KT 3588 7936
GIHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT SAT MAY 10 2014
NCZ021>023-038-039-102115-
GUILFORD-RANDOLPH-FORSYTH-ALAMANCE-DAVIDSON-
422 PM EDT SAT MAY 10 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GUILFORD...
NORTHERN RANDOLPH...EASTERN FORSYTH...ALAMANCE AND NORTHEASTERN
DAVIDSON COUNTIES UNTIL 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS AFFECTING THE TRIAD REGION... ALONG A
LINE EXTENDING FROM AROUND THOMASVILLE TO 7 MILES NORTHWEST OF SILER
CITY... MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...GRAHAM...
RANDLEMAN...THOMASVILLE...KERNERSVILLE...MCLEANSVILLE AND ELON
COLLEGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TREE BRANCHES COULD BE KNOCKED DOWN BY THESE WINDS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3626 8018 3624 7957 3625 7953 3624 7926
3620 7926 3584 7948 3584 7954 3572 7955
3588 8033
TIME...MOT...LOC 2020Z 247DEG 49KT 3593 8020 3579 7958
GIHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL LEXINGTON 35.81N 80.26W
05/10/2014 E0.75 INCH DAVIDSON NC PUBLIC
&&
EVENT NUMBER RAH1401373
CBLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NW GREENSBORO 36.09N 79.84W
05/10/2014 M0.75 INCH GUILFORD NC EMERGENCY MNGR
&&
EVENT NUMBER RAH1401374
CBLThe Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down in the Roxboro area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515515.